Alert archive / Montana / Tornado Warnings in 2009
Tornado Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jul 3, 2009, 4:32 PM MDT for Blaine County, Montana. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 4:32 PM MDT (22:32 UTC)
- Expired
- Jul 3, 2009, 4:52 PM MDT
- In force
- 20 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 165 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:45 PM MDT | FUNNEL CLOUD | 10 S Lloyd, MT | SPOTTER REPORTS FUNNEL CLOUD IS DISSIPATING AS HE WATCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KTFX 032232
TORTFX
MTC005-032315-
/O.NEW.KTFX.TO.W.0001.090703T2232Z-090703T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 PM MDT FRI JUL 3 2009
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 515 PM MDT
* AT 432 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD OVER
WEST CENTRAL BLAINE COUNTY...OR 31 MILES SOUTHEAST OF HAVRE...
MOVING SOUTHEAST AT 5 MPH.
* THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN OVER
RURAL AREAS OF SOUTHWESTERN BLAINE COUNTY.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING UP
TO ONE INCH SIZE HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH TORNADOES ASSOCIATED WITH THIS STORM LIKELY WILL BE SHORT
LIVED AND SMALL...THEY CAN STILL PRODUCE DAMAGE AND INJURY. MOVE TO A
STURDY SHELTER INDOORS AND AWAY FROM WINDOWS.
A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.
&&
LAT...LON 4796 10941 4813 10954 4819 10953 4827 10935
4808 10913
TIME...MOT...LOC 2232Z 326DEG 4KT 4814 10939
$$
MPJ1 follow-up statement
000
WWUS55 KTFX 032252
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MDT FRI JUL 3 2009
MTC005-032301-
/O.CAN.KTFX.TO.W.0001.000000T0000Z-090703T2315Z/
BLAINE MT-
452 PM MDT FRI JUL 3 2009
...THE TORNADO WARNING FOR SOUTHWESTERN BLAINE COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAS WEAKENED. ALSO...STORMS SPOTTERS HAVE
REPORTED THAT THE FUNNEL CLOUD HAS DISSIPATED...THUS THE WARNING HAS
BEEN CANCELLED.
LAT...LON 4796 10941 4813 10954 4819 10953 4827 10935
4808 10913
TIME...MOT...LOC 2251Z 326DEG 4KT 4812 10937
$$
MPJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jul 3, 3:18 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 3, 3:18 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 318 PM MDT FRI JUL 3 2009 .DISCUSSION... TODAY THROUGH SUNDAY EVENING...UPPER RIDGE THAT WAS CENTERED OVER THE FOUR CORNERS AREA A FEW DAYS AGO HAS NOW DRIFTED EAST WITH ITS AXIS NOW OVER THE GREAT PLAINS. SOUTHWEST FLOW ON THE RIDGES WEST SIDE CONTINUES TO PUSH PACIFIC MOISTURE INTO MONTANA...LEADING TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTN/EVE OVER CENTRAL AND SOUTHWEST PORTIONS OF THE CWA. LATEST MODEL DATA HAS SLIGHTLY REDUCED THE POTENTIAL FOR STRONG-TO-SEVERE STORMS DUE IN PART TO COOLER-THAN-FORECAST SURFACE TEMPERATURES. HOWEVER...POTENTIAL IS STILL HIGH ENOUGH FOR POSSIBLE STRONG STORMS BEARING HAIL AND GUSTY OUTFLOW WINDS LATER THIS AFTN. WHATEVER CONVECTION DEVELOPS SHOULD DISSIPATE TOWARD SUNSET AS AIRMASS BECOMES MORE STABLE. GOOD AGREEMENT IN MODELS ON LITTLE CHANGE IN CONDITIONS FOR TOMORROW...WITH SOUTHWEST FLOW ALOFT BRINGING IN ADDITIONAL MOISTURE FOR ONE MORE ROUND OF SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BE STRONG WITH HAIL AND GUSTY WINDS. LOOKS LIKE REGION WILL GET A BREAK FROM THE STORMS ON SUNDAY AS THE UPPER RIDGE REBUILDS OVER THE NORTHERN ROCKIES AND MOIST PACIFIC FLOW LESSENS. SOME CONVECTION IS POSSIBLE BUT WILL BE MORE ISOLATED IN COVERAGE. TEMPERATURES WILL REMAIN 4 TO 7 DEG ABOVE NORMAL THROUGH THE WEEKEND. WARANAUSKAS SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...ECMWF AND GFS MODELS AGREE IN STARTING THE PERIOD WITH AN UPPER RIDGE OVER THE FORECAST AREA. THEREAFTER EXPECT SOUTHWEST FLOW ALOFT. THOSE TWO MODELS ALSO AGREE ON ROTATING A WEATHER DISTURBANCE ALOFT THROUGH THE FORECAST AREA MONDAY NIGHT. AHEAD OF THE DISTURBANCE MODELS DEVELOP GOOD LIFT AND MOISTURE..MAINLY IN THE NORTH. SO INCREASED POPS FOR THAT AREA. ECMWF AND GFS ALSO AGREE IN DEVELOPING AN UPPER LOW OVER THE PACIFIC NORTHWEST ON WEDNESDAY WITH INCREASED MOISTURE FOR NORTHWEST MONTANA. IN LINE WITH THIS INCREASED THE CHANCES OF PRECIPITATION FOR THE ROCKY MOUNTAIN FRONT. INHERITED TREND OF COOLING HIGH TEMPERATURES FROM MONDAY TO WEDNESDAY LOOKS FINE BUT STARTED OFF WARMER ON MONDAY WITH HIGHS WELL ABOVE NORMAL. BY WEDNESDAY LOWERED INHERITED HIGH TEMPERATURES ON THE ORDER OF 5 TO 10 DEGREES OVER THE PLAINS. BLANK THURSDAY THROUGH FRIDAY....MODELS REMAIN IN FAIR AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. A LONGWAVE UPPER LEVEL TROUGH PERSISTS ALONG THE WEST COAST RESULTING IN A SOUTHWESTERLY FLOW ALOFT ACROSS THE FORECAST AREA. WEAK DISTURBANCES IN THIS SOMEWHAT MOIST AND UNSTABLE FLOW WILL BE RESPONSIBLE FOR PARTLY TO MOSTLY CLOUDY SKIES WITH ISOLATED SHOWERS AND MAINLY AFTERNOON AND EVENING THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS. THE WARMEST AIR STAYS MOSTLY SOUTH AND EAST OF THE FORECAST AREA...HOWEVER TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR SEASONAL AVERAGES. EK && .AVIATION... UPDATED 1805Z. VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS SOUTHWEST...CENTRAL... AND NORTH CENTRAL MONTANA THROUGH 18Z SATURDAY...UNLESS OTHERWISE NOTED BELOW. A DISTURBANCE IN THE MOIST AND MODERATE WESTERLY FLOW ALOFT WILL BRING ISOLATED THUNDERSTORMS WITH ASSOCIATED MVFR CONDITIONS IN BRIEF HEAVY RAINFALL TO THE KLWT TERMINAL AREA THROUGH AROUND 20Z. OTHERWISE...THE FLOW WILL BECOME INCREASINGLY UNSTABLE THROUGH THE AFTERNOON FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE AREA. BRIEF HEAVY RAINFALL WITH OCCASIONAL MVFR CONDITIONS...HAIL...AND GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. THE GREATEST THREAT FOR LARGE HAIL AND WIND GUSTS OF 50 KT OR MORE WILL BE SOUTH AND EAST OF A KHVR-KLWT-KBZN LINE...MAINLY AFFECTING THE KLWT TERMINAL. THE AIRMASS WILL GENERALLY STABILIZE FROM THE WEST BETWEEN 00Z AND 04Z FOR DECREASING CLOUDS AND STORMS. ONLY THE KCTB TERMINAL WILL BE EXEMPT FROM THUNDERSTORM ACTIVITY TODAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 53 83 55 86 / 30 20 20 20 CTB 48 80 50 84 / 20 10 20 10 HLN 55 87 56 89 / 30 20 20 20 BZN 53 86 53 89 / 40 30 30 30 WEY 43 72 43 75 / 50 40 40 30 DLN 51 79 52 82 / 50 30 30 30 HVR 52 84 52 89 / 20 20 30 20 LWT 51 77 52 82 / 40 30 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...BLANK/KURDY AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 3, 4:23 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 423 AM MDT FRI JUL 3 2009 MTZ009-010-044>046-048-049-041030- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 423 AM MDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...SOME STORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND SUNDAY AS MOISTURE AND INSTABILITY INCREASE. SOME STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011>015-047-050>055-041030- BEAVERHEAD-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-BLAINE-JUDITH BASIN- FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 423 AM MDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY WITH SOME STRONG STORMS PRODUCING GUSTY WINDS AND HAIL. THE THREAT FOR HAZARDOUS WEATHER IS EXPECTED TO DECREASE FOR SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 3, 2:40 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT FRI JUL 3 2009 MTZ011-013-032130- CHOUTEAU MT-HILL MT- 240 PM MDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHOUTEAU AND SOUTHERN HILL COUNTIES UNTIL 330 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF BIG SANDY...MOVING EAST AT 20 MPH ALONG THE BORDER BETWEEN HILL AND CHOUTEAU COUNTIES. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOX ELDER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4846 10987 4821 10985 4822 11054 4840 11055 TIME...MOT...LOC 2040Z 266DEG 19KT 4831 11041
Special weather statement, Jul 3, 4:25 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 PM MDT FRI JUL 3 2009
MTZ052-032315-
JEFFERSON MT-
425 PM MDT FRI JUL 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
515 PM MDT...
AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DEER LODGE...MOVING
SOUTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN JEFFERSON COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4624 11258 4630 11258 4633 11252 4620 11222
4601 11244 4604 11248 4609 11248 4613 11253
4616 11253 4618 11259 4623 11260
TIME...MOT...LOC 2225Z 308DEG 7KT 4623 11257The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:04 PM MDT | Special Weather Statement | TFX | Hill | 41 min |
| Jul 2, 6:06 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Jul 3, 2:40 PM MDT | Special Weather Statement | TFX | Hill | 50 min |
| Jul 3, 4:25 PM MDT | Special Weather Statement | TFX | Jefferson | 50 min |
| Jul 3, 5:31 PM MDT | Special Weather Statement | TFX | Blaine | 44 min |
| Jul 3, 5:37 PM MDT | Special Weather Statement | TFX | Jefferson | 38 min |
Nearby
Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.